Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Archived

This topic is now archived and is closed to further replies.

rickywallace.1701

Hi! A little confused

Recommended Posts

rickywallace.1701

Hi everyone!  Been reading the site a while, lots of information!

 

Quick background on me... Was diagnosed T2 about 10 years ago, and had been on various combinations of oral medications over the years.  Best A1c reading I ever had was around 7 keeping really close to my diet.

 

About a month ago, my I had seen my GP because I was concerned that my levels were getting out of hand since I was staying around 200.  He put me on Invokamet, and Actos.

 

A week later, I was in the ICU with DKA, where they decided I need to ditch all that, and start taking shots.  They mentioned that I might be LADA, or something similar to that.  So, I came home with Novalog and Levimir.

 

Everything was working great, I had stayed between 130 and 180, even had a few lows around 115.  Since last week however, my morning levels have been back up around 200, and having spikes after meals. I'm limiting carbs to 25 or below.

 

Currently taking 15 units of Levimir in morning and evening , and 7-8 units of Novolog 20 minutes before meals.

 

I have an appt with my new Endocrinologist in a few weeks, but I feel like I'm spinning my wheels a little bit.  Any advice you guys have would be appreciated. :)

 

-Ricky

Share this post


Link to post
Share on other sites
Kit

Hi Ricky, welcome to the group. 

 

I have to get ready for work so this will be a little short to start. 

 

118 is not a low. You've been running way too high for a long time. 

 

Second, there are a couple books you want to get. 

 

Using Insulin by Joe Walsh

Think Like a Pancreas by Gary Scheiner

 

Those two books will teach you everything you need to know about insulin, how to properly adjust your own insulin doses, and similar. 

 

Good luck, hope you stick around. 

Share this post


Link to post
Share on other sites
JohnSchroeder

Don't be afraid to do an extra shot of novolog to correct highs.  For instance, I was close to 200 when I got to work this morning.  So I did an EXTRA shot of my bolus insulin to correct.  In order to do this you need a basic grasp of how much insulin it takes to lower your blood sugar a set amount.  For instance, the extra shot I did was about 8 units to bring myself from 200 down to (hopefully) 80 or so.  I'm a bit worried I may have oversteered actually and might need to eat something in a couple of hours.

 

The dosages prescribed by your doctor are great starting points, but with insulin and T1 (or 1.5) you really need to get behind the wheel yourself and adjust your dosages as needed, almost on a daily basis.

Share this post


Link to post
Share on other sites
Fraser
1 hour ago, rickywallace.1701 said:

They mentioned that I might be LADA, or something similar to that.  So, I came home with Novalog and Levimir.

Just as a point of information, you do not have a diagnosis yet.  Type 1 and LADA are autoimmune diseases which destroys the ability of your pancreous 

to produce insulin. You should have an antibody test to see if it is the autoimmune disease.  It is possible that your pancreas is just worn out and is no longer producing enough insulin.  Which is why the primary care said LADA or something similar to that.  I am sure your endo will go over the possibilities. 

If your no longer produce insulin, then of course you need be on insulin. 

Share this post


Link to post
Share on other sites
rickywallace.1701

Thanks for all the advice guys. :)

 

I'm going to slowly increase my dosages, and see how that goes.

 

I'll try and report back with some better results. :)

 

-Ricky

 

Share this post


Link to post
Share on other sites
Hammer

I agree with Fraser in that you haven't been diagnosed yet as being a type 1, but if you were on oral meds and you went into DKA, that's usually a sign that you are no longer a type 2.

 

I am a type 2 that uses both Lantus, which is similar to Levemir, and Novolog.  As a type 2 on insulin, my insulin needs are different than a type 1 because my pancreas is still producing insulin.  When I first started on insulin, my doctor explained how to use it, and for me to adjust my dosage based on my meter readings.  There is no set amount of each insulin to take each day, since your needs vary all the time.  Right now, I'm taking 48 units of Lantus every night at about 11 PM.  Lantus, like Levemir, is only used to lower your fasting glucose levels.  that means that, if you fasted for at least 4 hours, Lantus will lower that glucose level, it has no effect on your after meal spikes.  Novolog is used to lower your after meal spikes.  The 48 units of Lantus that I take every night changes from time to time.  At one point, I was taking 156 units of Lantus every night, but as I lost weight, that dosage decreased.  At one point my dosage was 30 units, then it slowly rose back up to where it is now 48 units, so it's constantly changing, and my meter readings tell me what I need to do.

 

As for Novolog, you need to determine what your insulin to carb ratio (I:C ratio) is.  To do that, you need to take a glucose reading right before you eat, write it down for future reference, then count the carbs in the food you are about to eat.  If you aren't sure about how many carbs are in the food, you can Google the food.  To do that, in Google, just type in the name of the food and add "nutrition" after the name of the food (like, carrots nutrition) , and that will give you lots of hits on sites that offer up the nutritional value of the food.

 

After you've counted the carbs in the food, start out by taking 1 unit of Novolog for every 20 carbs in the food you are going to eat, then 2 hours after you've eaten, take another glucose reading and see how close the after meal reading is to the before meal reading.  If the after meal reading is way too high, then you didn't take enough Novolog.(the after meal reading will be higher than the before meal reading, but it won't be a huge difference.)  The next time you eat, take a glucose reading before you eat, write it down, then take 1 unit of Novolog for every 18 carbs in the food you are about to eat.  Two hours after you've eaten, take another glucose reading and compare it to the before meal reading.  If it's still too high, then at the next meal, take 1 unit of Novolog for every 16 carbs in the food you ate.

 

You keep doing that....decreasing the number of carbs for every unit of Novolog, until you see that your after meal readings aren't much higher than your before meal readings.  While your after meal readings will be higher, how high they get to is a personal preference.  I like to see my after meal readings stay under 120, but keep in mind that my before meal readings are typically where I want them to be....in the 70's.  If you are a type 1, then you'll want your before meal readings to be higher than in the 70's, because being in the 70's for a type 1 can result in your glucose levels dropping too low, and that can be dangerous.  You also don't want your after meal readings to be lower than your before meal readings because that would mean that you took too much Novolog.

 

I'm sure that some of the type 1 members we have here can help you better with the dosages, but again, it's best to wait for a diagnosis of actually being a type 1 first.

Share this post


Link to post
Share on other sites
rickywallace.1701

Thanks man, that sounds like a good approach.  I didn't do exactly that today, but I did take some readings and adjust my novolog.

 

Before lunch, I was at 195.  I took 9 units, and ate about 20 grams of carbs. 4 hours later, I was at 136.  Before dinner I was still at 136, took 9 units again, and again about 20 grams of carbs.  After a short 15 minute walk and 4 hours later again, I was down to 145.   I know these numbers are still high, but for me they are a lot better than they have been in a long time!

 

Tonight, I plan to increase my Levimir to 17 units, to keep me stable overnight.  Fingers crossed. :)

 

-Ricky

Share this post


Link to post
Share on other sites

×

Important Information

By using this site, you agree to our Terms of Use.